Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 296, NWS Des Moines, IA

July 17, 2001Poweshiek County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 17, 2001, 1:39 PM CDT for Poweshiek County, Iowa. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 17, 2001, 1:39 PM CDT (18:39 UTC)
Expired
Jul 17, 2001, 2:30 PM CDT
In force
51 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Poweshiek County, IA

What was reported inside it

TimeReportWhereRemark
Jul 17, 1:56 PM CDTHail 1.25Brooklyn, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.7 hours before the alert went out and 326 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3264 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 171840
SVRDSM

IAC157-171930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
139 PM CDT TUE JUL 17 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POWESHIEK COUNTY IN CENTRAL IOWA

* UNTIL 230 PM CDT

* AT 136 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHEAST OF GRINNELL...OR ABOUT 48
  MILES SOUTH OF WATERLOO...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR BROOKLYN AROUND 200 PM
  8 MILES NORTHEAST OF MONTEZUMA AROUND 210 PM

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.  GOLF 
BALL SIZED HAIL OCCURRED JUST SOUTHEAST OF MONTOUR AT 127 PM.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4186 9231 4187 9277 4151 9275 4152 9231

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:57 AM CDT, 10 hours 42 minutes earlier.

Area forecast discussion, Jul 17, 2:57 AM CDT, 10 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
257 AM CDT TUE JUL 17 2001

HEAT AND PCPN CHANCES ARE PRIMARY PROBLEMS FOR THIS FORECAST.
CURRENTLY...CONVECTION MOVING ACRS W CWA CONTINUES TO DIMINISH
RAPIDLY.  THIS ALSO SEEN BY WARMING OF CLOUD TOP ON IR SAT PICS.
OTHERWISE...PLENTY OF WAA AND MOISTURE ADVECTION WITH DEWPOINTS NOW
INTO THE MID 70S IN SW IA.

MODELS CONTINUE TO HAVE DIFFERENCES IN CONVECTIVE DEVELOPMENT AND
SUBSEQUENT QPF PLACEMENT.  CAP EVENTUALLY OVERTAKES MUCH OF THE CWA
WITH DEVELOPMENT OF CONVECTION BEING LIMITED.  HOWEVER...TSRA COULD
STILL ADVECT INTO THE CWA FROM THE N DURING THE NIGHTTIME HOURS
ALONG THE INSTABILITY AXIS...THEREFORE POPS IN ZONES WL PRIMARILY BE
DURING THE NIGHT.

HEAT TO INCREASE TODAY AS 850 MB TEMPS RISE INTO THE MID 20S ACRS
THE WEST.  DEWPOINTS ALSO CLIMB WITH MOST MODEL OUTPUT SUGGESTING
UPPER 70S TO AROUND 80 BY THIS AFTERNOON...ESPECIALLY SW HALF OF
CWA.  WITH DEWPOINTS THIS HIGH...ONLY TAKES LOWER 90S TO PUSH THE
HEAT INDEX INTO ADVISORY CATEGORY...SO WL ISSUE ADVISORY FOR SW HALF
TODAY.  THIS WL PROBABLY NEED TO BE EXTENDED/EXPANDED INTO WEDNESDAY
AS IT APPEARS THE HEAT AND MUGGIES SHOULD CONTINUE.  LTL CHANGE TO
EXTENDED AT THIS TIME.

.DSM...HEAT ADVISORY TODAY IAZ023-033>035-044>047-057>060-070>074-
081>086-092>097.

COGIL

In the hours before

Local storm report, Jul 17, 1:39 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
139 PM CDT TUE JUL 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0127 PM    4 S MONTOUR               IA   1.75 INCH HAIL
07/17/01   TAMA                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.